Is this the right meds. for him.
My 9yr old son is on lexapro 10mgs for anxiety about going to school?
Question posted by m jane on 11 Sep 2009
Last updated on 28 May 2019 by kkobe
Hi M Jane,
I’m not here to tell you he shouldn’t take lexapro, but PLEASE be aware of the side effects of coming off the meds if he ever decides to do so. The longer he’s on it the harder it’ll be. I was on for 8 years (I’m young in my 20s) and the side effects of coming off have been miserable and potentially permanent. From GI issues to heart, these were things I never had before/while I was on the medication until I came off and I was a full time athlete. If you do some research you’ll find a lot of similar stories. Prozac (another SSRI) has a half life MUCH longer than lexapro so it’s a lot easier to come off and very well tolerated. I’ll be honest I was pretty upset that none of my providers ever let me know what could happen when coming off of the meds, and how much worse it would be if I were on it long term. It may be worth asking.
A lot of providers dumb down the symptoms/side effects of coming off primarily because it isn’t well researched and they attribute the effects to ‘new medical issues.’ Not to scare you but absolutely something to keep in mind. I was on 10mg for 8 years, however some people have reported bad withdrawal symptoms even after short term use. I’ve had 6 different providers (physiatrists, internal med, etc) tell me its one of the more intense medications and by far the most difficult to come off of the SSRIs. Hope this helps!
My 8 year old daughter has suffered from anxiety since kindergarten. She is nauseous every single morning. She use to even throw up in kindergarten. Last year a neurologist saw her for 5 minutes and put her on 10 mg of lexapro. I waited till this year to try her on it and an anxious child became a super anxious child. Now she won't even go to the bathroom at home alone. I took her off the meds because it was clear that it was only making her worse. I wish I knew the answer to this problem. I had the same anxieties growing up but that was during a time when parents ignored a lot of what was going on. I don't want my child suffering like I did but trying to find a solution is a trying matter. I have recently set her up to start therapy and hoping that will help. Please let me know if you come up with anything else.
Seek another physician and get some additional options. Clinical trial of these drugs are rarely done on children therefor results unknown. Suicide rates and anti-depressant use in children a concern. Maybe alternative schooling or put on hold until ready. I have three children of my own and know how tough it can be. I wish you both the best of luck.
I had a client with a similar problem, only he would begin crying before stepping out of the front door. The main issue behind it all was separation anxiety. It was an extremely bad case... so much so that the boy had missed enough days that he was looking at having to retake 2nd grade if the problem wasn't fixed soon. The mother couldn't bear to see her son in that much distress, and a cycle began in which each day when she would arrive at school, the boy would kick and scream as if being tortured. Eventually, the mother would just feel awful and allow her son to go back home with her.
If you were to take a guess at how long it required to fix this problem completely, what would you honestly guess? No drugs were used... it was all cognitive behavioral therapy. First, in order to break the cycle that had built, the separation was made substantially less significant by having the child take the bus rather than be driven by the mother (and a close friend--a neighbor--was the person who accompanied the boy to the bus). Then the bus driver would greet the child and keep him comfortable until they reached school (at which point--in this case--his teacher met him as he came off of the bus, and they walked to class together). Thus, there was no more drawn-out ordeal where the mother would feel terrible after a certain amount of her child's crying and screaming, and the boy adjusted almost immediately to this new routine. This took 3 days in total; after the initial three days of these changes, the child gradually became more comfortable with the entire process, and the teacher reported a significant increase in the child's social interaction with fellow classmates.
My point in briefly outlining this one case is two-fold: 1) The majority of our society is hooked by the biomedical approach to problems... and it's no wonder. There is a drug touted for every single problem out there. However, what most people fail to realize is that psychiatry is merely one option among numerous other treatment methods, and 2) (perhaps more importantly) it is one thing for adults to experience the "art of psychiatry," but to the still-developing brain of a child, the effects of ANY drug (whether or not it available by prescription is irrelevant, as it is still--in its simplest definition--a toxin that is foreign to the human body) are completely unpredictable. Physicians and psychiatrists feel safe turning straight to Lexapro because it causes few side effects in adults (I don't know how many of them are prescribing anti-depressants to children for anxiety, but I sure hope the answer is, "not many"), as well as because of one simple fact: Doctors (and an M.D. is the same degree a psychiatrist has) only know how to fix problems with medications. That is what they were trained to do, and that is why they are the only professionals who can write prescriptions.
If you take some time to read the forum on Lexapro (on this same site), you will see that there are several prominent worries among ADULTS who are (or have been) given this seemingly and relatively harmless drug. The largest of these issues are the withdrawal symptoms experienced when attempting to come-off of Lexapro, and the agreement among most patients (which is backed by research findings) that Lexapro seriously alters your metabolism. In a child, who knows what the results might cause... and I write "who knows" because that's the truth... nobody knows because nobody has researched the effects on children (because it is not meant to be prescribed for children).
In summary, please know that I am not trying to make you "anti-drug" or anything like that. I am simply stating that you should look into this specific drug being used in children for this specific case, and see what you are able to learn. Also, as I stated in the very beginning, remember that there are many other effective methods available; perhaps just talking with someone else (or taking some time to sit down and think about it) will help you to better understand where your son's problems are coming from, as well as what is being done to make this problem worse and better.
I only caution you because of the fact that your son is so young (and as I already said, the long-term effects of medications are unpredictable). For instance, even in its simplest form, this one seemingly harmless prescription could result in the modeling of behavior... that is, it may increase your son's likelihood to seek a pharmacological fix whenever he encounters a problem later in life. Thus, my main point is simply that you do some homework on this issue (particularly the drug and its use in children), weigh the potential benefits against any potential risks, think of any possible underlying causes for your son's problem (i.e., what might be causing his stress?) and--in the end--you will feel a lot better with whatever choice you make (because you will have learned more about it, as well as compared and contrasted the recommendations of other professionals).
Sorry for such a long message, and I hope that everything works out for the best. Good luck, and take care
Hi M Jane, how much lexapro is your son taking? Obviously his symptoms were so vegetative that you and your provider made a decision to medicate him. Overally, Lexapro is a good choice, it is the daughter drug of Celexa, and only difference between the two, besides price, is that the Lexapro is more serotonin speficic. Theoretically, it should give a more therapetic response. Serotonin, is the brain chemical, that is supposed to make you feel happy or more able to tolerate stressors more effecticely without decompensating. Is he in therapy also? In my practice, I have found that while the client is taking the psychotropic medciations and participating in some type of therapy to work on building skills, whether at your local community mental healht center, private therapist, or even the guidance counsoler at your child's learning establishment.
I will say that I am impressed with your provider and yourself finding the etiology of the symptoms, which very very well could have been misdiagnosed that poplur diagnosis, ADHD. Make sure he takes the medication with solid protien so as to prevent gastric dumping and will not let medication work as well as it should. GOOD LOOK
If you get an opporutntity, look at : www.healing-arts.org
Escpecially Dr. Mehl featured on that siet.
- Lexapro uses and safety info
- Lexapro information for Healthcare Professionals (includes dosage details)
- Side effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.